Alert archive / West Virginia / Red Flag Warnings in 2008
Red Flag Warning 2, NWS Charleston, WV
NWS Charleston, WV issued this red flag warning at May 7, 2008, 1:25 PM EDT for 16 counties in West Virginia; Buchanan County, Dickenson County, Virginia. It was in force for 5 hr. No storm report in the archive falls inside the area while it was in force.
The area
The counties it named.
The facts
- Issued
- May 7, 2008, 1:25 PM EDT (17:25 UTC)
- Expired
- May 7, 2008, 6:20 PM EDT
- In force
- 5 hr
- Issued by
- NWS Charleston, WV
Counties Buchanan County, VA, Dickenson County, VA, Barbour County, WV, Boone County, WV, Braxton County, WV, Calhoun County, WV, Clay County, WV, Gilmer County, WV, Harrison County, WV, Kanawha County, WV, Lewis County, WV, Logan County, WV, McDowell County, WV, Mingo County, WV, Roane County, WV, Taylor County, WV, Upshur County, WV, Wyoming County, WV
The radar
The Charleston,WV radar (KRLX), 48 km from the middle of the area, began a volume at 17:29 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
The nearest sounding before it
Roanoke, VA (KRNK), launched 12:00Z, 5.4 hours before the alert went out and 196 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 0 J/kg
- Mixed-layer CIN
- No buoyant parcel
- Mixed-layer LCL
- 1885 m above ground
- 0-6 km bulk shear
- 23 kt
- 0-1 km storm-relative helicity
- 27 m²/s²
- 0-3 km storm-relative helicity
- 75 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted, in the capitals the NWS used until 2016.
000 WWUS81 KRLX 071725 RFWRLX RED FLAG WARNING NATIONAL WEATHER SERVICE CHARLESTON WV 125 PM EDT WED MAY 7 2008 VAZ003-004-WVZ015-016-018-024>040-046-047-080130- /O.NEW.KRLX.FW.W.0002.080507T1725Z-080508T2300Z/ DICKENSON-BUCHANAN-KANAWHA-ROANE-CALHOUN-MINGO-LOGAN-BOONE-CLAY- BRAXTON-GILMER-LEWIS-HARRISON-TAYLOR-MCDOWELL-WYOMING-RALEIGH- FAYETTE-NICHOLAS-WEBSTER-UPSHUR-BARBOUR-POCAHONTAS-RANDOLPH- 125 PM EDT WED MAY 7 2008 ...RED FLAG WARNING IN EFFECT UNTIL 7 PM EDT THURSDAY... THE NATIONAL WEATHER SERVICE IN CHARLESTON HAS ISSUED A RED FLAG WARNING...WHICH IS IN EFFECT UNTIL 7 PM EDT THURSDAY. THE COMBINATION OF SOUTHWESTERLY WINDS...LOW DEWPOINTS...AND DRY FUELS HAS CREATED AN ENHANCED FIRE WEATHER THREAT. WINDS THIS AFTERNOON WILL BE GUSTING OVER 25 MPH WITH SUSTAIN SPEEDS AROUND 15 MPH. RELATIVE HUMIDITY VALUES WILL DROP INTO THE 20S FOR A PERIOD THIS AFTERNOON. PLEASE ADHERE TO YOUR LOCAL BURNING LAWS. A RED FLAG WARNING MEANS THAT CRITICAL FIRE WEATHER CONDITIONS ARE EITHER OCCURRING NOW...OR WILL SHORTLY. A COMBINATION OF STRONG WINDS...LOW RELATIVE HUMIDITY...AND WARM TEMPERATURES WILL CREATE EXPLOSIVE FIRE GROWTH POTENTIAL. $$
1 follow-up statement
000 WWUS81 KRLX 072220 RFWRLX RED FLAG WARNING NATIONAL WEATHER SERVICE CHARLESTON WV 620 PM EDT WED MAY 7 2008 VAZ003-004-WVZ015-016-018-024>040-046-047-072330- /O.CAN.KRLX.FW.W.0002.000000T0000Z-080508T2300Z/ DICKENSON-BUCHANAN-KANAWHA-ROANE-CALHOUN-MINGO-LOGAN-BOONE-CLAY- BRAXTON-GILMER-LEWIS-HARRISON-TAYLOR-MCDOWELL-WYOMING-RALEIGH- FAYETTE-NICHOLAS-WEBSTER-UPSHUR-BARBOUR-POCAHONTAS-RANDOLPH- 620 PM EDT WED MAY 7 2008 ...RED FLAG WARNING IS CANCELLED... THE NATIONAL WEATHER SERVICE IN CHARLESTON HAS CANCELED THE RED FLAG WARNING. LATEST SURFACE OBSERVATIONS INDICATED THAT RELATIVE HUMIDITY AND WIND SPEED VALUES NO LONGER MEET RED FLAG CRITERIA. THEREFORE...THE RED FLAG WARNING HAS BEEN CANCELED. SOUTHWEST WINDS OF 10 TO 15 MPH WILL CONTINUE THROUGH THE EARLY EVENING HOURS...AND THEN BECOME LIGHT AND VARIABLE OVERNIGHT. $$
What forecasters said that day
The local office's own words before this red flag warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Charleston, WV wrote its last area forecast discussion before this red flag warning went out at May 7, 9:45 AM EDT, 3 hours 40 minutes earlier.
Area forecast discussion, May 7, 9:45 AM EDT, 3 hours 40 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE CHARLESTON WV 945 AM EDT WED MAY 7 2008 .SYNOPSIS... ONE LAST DAY OF WARM AND MOSTLY DRY WEATHER TODAY. A LOW PRESSURE SYSTEM APPROACHES THURSDAY WITH INCREASED SHOWERS...THEN PASSES THROUGH THURSDAY NIGHT INTO FRIDAY MORNING WITH MORE RAIN. && .NEAR TERM /THROUGH THURSDAY/... MID CLOUDS ARE EVAPORATING AS THEY PROGRESS EAST ALLOWING FOR STRONG HEATING THIS MORNING. MAIN CONCERN IS HOW FAR E WILL THE LINE OF RW/TRW OVER SRN IL MAKE IT? DWPTS AND THERMODYNAMIC INSTABILITY WILL NOT BE IMPRESSIVE AND WITH STRENGHTENING SSW FLOW LOOK FOR LINE TO SHIFT NE WITH TIME. LCL MDLS AND RUC13 SUPPORT A DRY FCST WITH LLVLS DRYING OUT UNDER INC BL FLOW. THIS WAS FOLLOWED IN THE MRNG UPDATE BY REMOVING ALL MENTION OF PCPN IN SERN OH THRU 23Z. MUCH THE CASE YDY CAN NOT RULE OUT SCT RW-- WITH ANY TCU...BUT WITH LLVL DRY LLVLS LEFT IT OUT OF THE FCST. THE MAIN POPS EMPHASIS TONIGHT IS IN THE FAR NORTH WITH THE FRONT...THEN WE INTRODUCE HIGHER POPS IN THE FAR WEST LATER THURSDAY AFTERNOON AS THE LOW APPROACHES. FRONT APPROACHING FROM THE NORTH WILL STALL JUST NORTH OF OUR CWA LATER TONIGHT...AND EVEN LIFT A BIT BACK NORTH ON THURSDAY AS THE MAIN UPPER/SURFACE LOW APPROACHES FROM THE WEST. THIS SETS UP OUR AREA IN THE WARM SECTOR THRU THE DAY THURSDAY. EXCEPT FOR HIGH POPS IN THE FAR NORTH LATER WEDNESDAY NIGHT AND THURSDAY ASSOCIATED WITH THE FRONT...THIS SCENARIO WILL TEND TO LIMIT ANY PRECIP CHANCES TO THE CHANCE CATEGORY AND MAINLY IN THE DIURNALLY FAVORED TIMES. WE CONTINUE TO DOWNPLAY THE HIGH POPS IN THE MODELS WITH MID LEVEL MOISTURE FROM UPPER IMPULSES MOVING ACROSS TODAY AND TONIGHT. && .SHORT TERM /THURSDAY NIGHT THROUGH FRIDAY NIGHT/... OTHER THAN THE NAM BEING A FEW HOURS SLOWER AND JUST A TAD FARTHER SOUTH ON TRACK...MODELS ARE IN SOLID AGREEMENT WITH MAIN LOW CENTER PASSING WSW TO ENE THROUGH THE CWA THURSDAY NIGHT. THIS HAPPENS IN TANDEM WITH UPPER LOW OPENING AND REJOINING THE ZONAL FLOW. NAM IS VERY GRADUAL IN HAVING THE UPPER LOW OPEN...RESULTING IN ITS SLOWER PACE COMPARED TO OTHER MODELS...AND I AM CONSIDERING THIS THE OUTLIER. REGARDLESS...HIGH DEGREE OF CONFIDENCE IN RAINFALL EITHER WAY...AND SO I INCREASED PEAK POPS TO THE MID 80S PERCENT RANGE. EXPECTING AREAL AVERAGE OF HALF TO THREE QUARTERS OF AN INCH OF RAIN. LOW PULLS AWAY FRIDAY BUT CYCLONIC FLOW CONTINUES...WITH A PROBABLE ADDITIONAL VORTICITY WAVE PASSING THROUGH MID-TO-LATE FRIDAY AFTERNOON ON THE HEELS OF THE MAIN DEPARTING SYSTEM. THE ECMWF/CANADIAN MODELS SIGNIFICANTLY DIFFER FROM GFS/NAM...BY HAVING A SLOWER AND STRONGER SECONDARY WAVE LATE FRIDAY NIGHT TO EARLY SATURDAY MORNING...VERSUS THE EARLIER WEAK ONE. A SMALLER WAVE QUICKLY CATCHING UP AND MERGING WITH LARGE INITIAL ONE FRIDAY AFTERNOON...MAKES MORE SENSE /ESPECIALLY WITH YET ANOTHER STRONGER SYSTEM COMING DURING THE LATTER HALF OF THE WEEKEND...SUCH QUICK TIMING OF THREE LARGER FEATURES AS IN ECMWF DOES NOT SEEM PREFERABLE/. && .SHORT TERM /THURSDAY NIGHT THROUGH FRIDAY NIGHT/... IT IS A TALE OF TWO /OR EVEN THREE/ CUT OFF UPPER LOWS...AND WE WILL BE WITHIN THE RIDGE IN BETWEEN. GFS MODEL ENSEMBLES GREATLY DIVERGE ON EXACT LOCATION OF UPPER LOW NUMBER ONE AFTER THURSDAY...BUT IT IS EMBEDDED WITHIN A FAIRLY AGREED UPON SHEARING LONGWAVE TROUGH AXIS THAT EXTENDS FROM LOWER HUDSON BAY THROUGH NEW ENGLAND AND OUT INTO THE ATLANTIC BY FRIDAY. THE SECOND UPPER LOW COMES FROM A DIGGING WESTERN TROUGH...AND CUTS OFF INTO THE CENTRAL PLAINS. COMPLEX AND UNCERTAIN INTERACTION OCCURS WITH THE ENERGY OF THE FIRST CUT OFF LOW SPLITTING INTO TWO /AT YET TO BE RESOLVED PROPORTIONS/. THE WESTERN RETROGRADING PORTION /BECOMES NEW UPPER LOW/ LOOKS TO INTERACT WITH THE SECOND CENTRAL PLAINS CUT OFF LOW...PERHAPS IMPEDING ITS PROGRESS EASTWARD /GFS/ OR EVEN A DOING A FUJIWARA SWING NORTHEASTWARD OVER THE WEEKEND /ECMWF/. IN EFFECT...THE CENTRAL PLAINS LOW WOULD END UP REJOINING THE FLOW AND PULLING TO THE NORTHEAST /NORTH OF OUR REGION/ BY EARLY NEXT WEEK. THE OVERALL EFFECT ON US...IS A SLOWING OF THE PRIOR FORECAST...BY ALLOWING EASTERN RIDGING TO FURTHER SHARPEN AS UPPER LOW TO OUR NORTH SPLITS INTO TWO...AND DELAYING NEXT COLD FRONTAL PASSAGE TO SATURDAY /THUS A WARM FORECAST FRIDAY AND STILL FAIRLY WARM SATURDAY/. THAT BEING SAID...STILL RUNNING WITH CHANCE TO LOW LIKELY POPS LATE FRIDAY AFTERNOON THROUGH FRIDAY NIGHT...FOR WARM SECTOR CONVECTION RUNNING OUT AHEAD OF THE SURFACE FRONT. UNCERTAIN TIMING OF FEATURES OR WRAP AROUND BEHIND FRONT SATURDAY NIGHT THROUGH MONDAY KEEPS AT LEAST CHANCE POPS IN FOR THAT PORTION OF THE EXTENDED. && .LONG TERM /SATURDAY THROUGH TUESDAY/... THOUGH MODELS DISAGREE ON DETAILS...THE BIG PICTURE IS STARTING TO COME TOGETHER ON THE MAIN FEATURE OF THIS PERIOD THAT COMES SUNDAY. A STRONG SURFACE LOW SOMEWHERE IN THE GREAT LAKES REGION /DIFFERS BY MODEL/ SENDS A MOIST FRONT THROUGH THE CWA WITH RAIN AND THUNDER...FOLLOWED COLD AIR ADVECTION AND THE PASSAGE OF A DEEP UPPER LOW IN THE VICINITY OF OR JUST NORTH OF THE CWA SUNDAY NIGHT. OPERATIONAL ECMWF AND GFS SHOW RAIN TO BE A GOOD BET...AND SO I INCREASED POPS TO NEAR 70-ISH AREA WIDE. WOULD HAVE GONE HIGHER BUT THERE IS STILL A GOOD AMOUNT OF SPREAD IN ENSEMBLES...AND WOULD LIKE TO SEE ANOTHER COUPLE RUNS OF BETTER AGREEMENT FIRST. AHEAD OF THE MAIN FEATURE...UNCERTAINTY REMAINS FOR SATURDAY. ECMWF/CANADIAN MODELS TRY TO STUFF A MODERATELY SIZED WAVE BETWEEN THE TWO LARGER ONES OF THURSDAY NIGHT AND SUNDAY MORNING/. THE QUICK SUCCESSION OF LARGE FEATURES IS PUZZLING...AND AT THIS TIME PREFER THE GFS/NAM SCENARIO OF A SMALLER QUICKER WAVE THAT CATCHES UP TO THE FIRST LARGER WAVE AND SO PASSES THROUGH OUR CWA FRIDAY AFTERNOON. I THUS LIMITED RAIN CHANCES SATURDAY MORNING TO LOW CHANCE...WITH FOCUS SOUTH OF THE I-64 CORRIDOR. WENT COLDER THAN GRIDDED GFS MOS COME MONDAY...AS WE WILL BE IN THE COLD CYCLONIC NORTHERLY FLOW OF DEPARTING DEEP LOW. UNSURE HOW LONG IT WILL TAKE TEMPERATURES TO RECOVER AFTER MONDAY...DEPENDS ON HOW LONG CUT OFF LOW PERSISTS NEAR THE EAST COAST. && .AVIATION /14Z WEDNESDAY THROUGH SUNDAY/... 12Z WEDNESDAY THRU 12Z THURSDAY... MOISTURE SLOWLY INCREASES THIS PERIOD AS A FRONT APPROACHES FROM THE NORTH AND A LOW PRESSURE SYSTEM APPROACHES FROM THE WEST. HOWEVER...MOST PRECIP THIS PERIOD WILL BE CONFINED TO THE NORTH PORTION OF AREA...MAINLY LATER WEDNESDAY NIGHT. THUS...EXCEPT FOR EARLY MORNING BRIEF IFR IN FOG AT EKN...VFR CONDITIONS WILL PREVAIL THRU 06Z. AFTER 06Z MVFR IN SHOWERS DEVELOPING ACROSS THE FAR NORTH...INCLUDING PKB AND CKB. AVIATION OUTLOOK /AFTER 12Z THURSDAY/...IFR WX EXPECTED MAINLY THURSDAY NIGHT AND FRIDAY WITH THE PASSAGE OF A LOW PRESSURE SYSTEM. TRW IS PSBL AS WELL. && .FIRE WEATHER... WARM SOUTHWEST FLOW WILL ALLOW SUSTAINED WINDS AND MINIMUM RELATIVE HUMIDITY LEVELS TO APPROACH CRITICAL FIRE WEATHER LEVELS FOR PARTS OF THE AREA DURING PEAK MIXING HOURS THIS AFTERNOON. INCREASING HIGH CLOUDS SHOULD PREVENT CRITICAL THRESHOLDS FROM ACTUALLY BEING BREACHED...BUT THE SITUATION WILL BE MONITORED CLOSELY. THE MOST VULNERABLE AREA IS CENTRAL TO SOUTHERN WEST VIRGINIA. && .RLX WATCHES/WARNINGS/ADVISORIES... WV...NONE. OH...NONE. KY...NONE. VA...NONE. && SYNOPSIS...MDP/JMV NEAR TERM...29/JMV SHORT TERM...MDP LONG TERM...MDP AVIATION...JMV FIRE WEATHER...MDP
Hazardous weather outlook, May 7, 4:14 AM EDT, 9 hours 11 minutes before
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE CHARLESTON WV 414 AM EDT WED MAY 7 2008 KYZ101>103-105-OHZ066-067-075-076-083>087-WVZ006>011-014-016>020- 080815- GREENUP-CARTER-BOYD-LAWRENCE KY-PERRY-MORGAN-ATHENS-WASHINGTON- JACKSON OH-VINTON-MEIGS-GALLIA-LAWRENCE OH-CABELL-MASON-JACKSON WV- WOOD-PLEASANTS-TYLER-PUTNAM-ROANE-WIRT-CALHOUN-RITCHIE-DODDRIDGE- 414 AM EDT WED MAY 7 2008 THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTHEAST KENTUCKY...SOUTHEAST OHIO AND WEST VIRGINIA. .DAY ONE...TODAY AND TONIGHT NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME. .DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME. VAZ003-004-WVZ005-013-015-024>040-046-047-080815- DICKENSON-BUCHANAN-WAYNE-LINCOLN-KANAWHA-MINGO-LOGAN-BOONE-CLAY- BRAXTON-GILMER-LEWIS-HARRISON-TAYLOR-MCDOWELL-WYOMING-RALEIGH- FAYETTE-NICHOLAS-WEBSTER-UPSHUR-BARBOUR-POCAHONTAS-RANDOLPH- 414 AM EDT WED MAY 7 2008 THIS HAZARDOUS WEATHER OUTLOOK IS FOR SOUTHWEST VIRGINIA AND WEST VIRGINIA. .DAY ONE...TODAY AND TONIGHT WARM SOUTHWEST FLOW WILL YIELD SUSTAINED WINDS OF 10 TO 15 MPH AND MINIMUM RELATIVE HUMIDITY IN THE 25 TO 30 PERCENT RANGE...WHICH COMBINED...APPROACHES CRITICAL FIRE WEATHER CONDITIONS. A RED FLAG WARNING IS NOT ANTICIPATED...BUT THE SITUATION WILL BE MONITORED CLOSELY. MOISTURE LEVELS WILL THEN QUICKLY INCREASE THIS EVENING...PUTTING AN END TO THE NEAR CRITICAL FIRE WEATHER CONDITIONS. .DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME.
Nearby
Red Flag Warnings in West Virginia, 2008Red Flag Warnings in Virginia, 2008Every red flag warning in 2008
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.